Tornadoes · United States · North Dakota · 2005
F0 tornado, Warwick, North Dakota, June 23, 2005
This F0 tornado ran 2.0 miles across Benson County on June 23, 2005, touching down at 2:58 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 23, 2005
- Touchdown
- 2:58 PM CDT (19:58 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Benson County
- Touchdown point
- 47.850, -98.830
- Lift-off point
- 47.850, -98.780
- Record number
- 993
What the Weather Service recorded
Intermittent touchdowns occurred in open fields along the Benson-Eddy county line.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
48 minutes of warning. NWS FGF issued a tornado warning for this county at 19:10 UTC, 48 minutes before the tornado touched down, in force until 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:02 UTC | 20:00 UTC | Severe Thunderstorm Warning | FGF |
| 19:10 UTC | 20:00 UTC | Tornado Warning | FGF |
| 20:00 UTC | 21:00 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 23, 2:25 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 23, 2:25 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005
.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.
THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.
THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.
.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
RIVER FLOOD WARNING AT OSLO.
&&
JCA/JDSHazardous weather outlook, Jun 23, 6:42 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 642 AM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241138- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 642 AM CDT THU JUN 23 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A COUPLED ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
In the hours before
Special weather statement, Jun 23, 2:28 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 228 PM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>028-NDZ006>008-014>016- 024-026>030-038>039-054-240300- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN- MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN- PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-EDDY ND-GRAND FORKS ND- GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND- TRAILL ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 513 IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS... IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES BELTRAMI HUBBARD LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES BECKER CLAY CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON CAVALIER EDDY GRAND FORKS NELSON PEMBINA RAMSEY TOWNER WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES BARNES CASS GRIGGS STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...THIEF RIVER FALLS AND VALLEY CITY.
Local storm report, Jun 23, 2:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
234 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL OBERON 47.92N 99.21W
06/23/2005 0.88 INCH BENSON ND LAW ENFORCEMENT
&&
WBARRETTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
8.0 hours before the tornado, 187 km from the path. June 23, 2005.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -405 J/kg
- Surface CAPE
- 1189 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.1 K/km
Bismarck Municip, ND (KBIS), 00:00Z
4.0 hours after it, 187 km from the path. June 24, 2005.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -229 J/kg
- Surface CAPE
- 181 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Devils_lake (DVL), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:15 UTC | 89.6 | 73.4 | 190° 11 kt | 1000 | ||
| 18:35 UTC | 89.6 | 75.2 | 200° 14 kt | 1000.3 | ||
| 18:55 UTC | 87.8 | 75.2 | 230° 10 kt | 1000.3 | ||
| 19:15 UTC | 87.8 | 73.4 | 260° 3 kt | 999 | TS | |
| 19:35 UTC | 84.2 | 75.2 | 290° 13 kt | 20 | 1000.7 | TS |
| 19:55 UTC | 69.8 | 60.8 | 320° 10 kt | 25 | 1002.4 | TS |
| 20:15 UTC | 69.8 | 64.4 | 120° 7 kt | 1000 | TS | |
| 20:35 UTC | 69.8 | 64.4 | 0° 0 kt | 1000.3 | TS | |
| 20:55 UTC | 71.6 | 66.2 | 220° 4 kt | 1000 | ||
| 21:15 UTC | 73.4 | 66.2 | 280° 10 kt | 1000.3 | ||
| 21:35 UTC | 77 | 69.8 | 320° 12 kt | 18 | 1000.7 | |
| 21:55 UTC | 78.8 | 66.2 | 340° 15 kt | 23 | 1001.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the touchdown began at 19:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:25 UTC | HAIL 0.88 | 4 N Oberon | Benson, ND | ABOUT 1.05 INCHES OF RAIN IN 15 MINUTES |
| 19:25 UTC | HAIL 0.88 | Oberon | Benson, ND | ABOUT 1.05 INCHES OF RAIN IN 15 MINUTES. |
| 19:25 UTC | HAIL 0.88 | Oberon | Benson, ND | |
| 19:30 UTC | TSTM WND DMG | Devils Lake | Ramsey, ND | 4-6 FT DIA TREE DOWN ON HOUSE IN DEVILS LAKE |
| 19:30 UTC | TSTM WND DMG | Devils Lake | Ramsey, ND | LARGE TREE BRANCHES ON GROUND ALL OVER TOWN. |
| 19:40 UTC | TSTM WND GST 85 | Devils Lake | Ramsey, ND | |
| 19:44 UTC | TSTM WND GST 58 | 2 S Devils Lake | Ramsey, ND | |
| 19:44 UTC | TSTM WND GST 58 | 2 S Devils Lake | Ramsey, ND | RWIS SITE |
| 20:02 UTC | HAIL 1.75 | 3 S Tokio | Benson, ND | |
| 20:02 UTC | HAIL 1.75 | 3 S Tokio | Benson, ND | |
| 20:05 UTC | TORNADO | 5 W Warwick | Benson, ND | ALONG EDDY-BENSON COUNTY LINE. |
| 20:15 UTC | HAIL 1.75 | Warwick | Benson, ND | |
| 20:44 UTC | HAIL 1.75 | 4 W Pekin | Nelson, ND | |
| 20:44 UTC | HAIL 1.75 | 4 W Pekin | Nelson, ND | |
| 20:48 UTC | HAIL 1 | Pekin | Nelson, ND | DIME TO QUARTER SIZED HAIL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 23, 2005
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 23 | 2:58 PM CDT | F0 | Eddy, ND | 2.0 | 50 | |||
| June 23 | 2:18 PM MDT | F0 | Duchesne, UT | 0.5 | 0 | |||
| June 23 | 4:28 PM EDT | F0 | Pinellas, FL | 0.5 | 40 | |||
| June 23 | 3:40 PM CDT | F1 | Pembina, ND | 4.0 | 100 | |||
| June 23 | 3:45 PM CDT | F0 | Cavalier, ND | 0.2 | 25 | |||
| June 23 | 4:14 PM CDT | F1 | Walsh, ND | 2.5 | 100 | |||
| June 23 | 4:18 PM CDT | F0 | Pembina, ND | 2.0 | 50 | |||
| June 23 | 4:22 PM CDT | F2 | Kittson, MN | 1.0 | 200 | |||
| June 23 | 5:15 PM CDT | F1 | Lake of the Woods, MN | 5.0 | 100 | |||
| June 23 | 5:22 PM CDT | F2 | Polk, MN | 2.0 | 200 | |||
| June 23 | 5:34 PM CDT | F2 | Polk, MN | 1.5 | 200 | |||
| June 23 | 5:44 PM CDT | F0 | Polk, MN | 0.2 | 50 | |||
| June 23 | 5:48 PM CDT | F1 | Polk, MN | 5.0 | 100 | |||
| June 23 | 6:20 PM CDT | F0 | Polk, MN | 0.2 | 50 | |||
| June 23 | 6:10 PM MDT | F0 | Navajo, AZ | 1.0 | 50 | |||
| June 23 | 7:25 PM CDT | F1 | Clay, MN | 2.0 | 100 | |||
| June 23 | 7:35 PM CDT | F1 | Clearwater, MN | 5.0 | 100 | |||
| June 23 | 8:20 PM CDT | F1 | Beltrami, MN | 2.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.